Massachusetts, 2016

Flood in Massachusetts, July 29, 2016

July 29, 2016 · NWS BOX · 1 event in 1 county or zone

A weak upper level disturbance moved through southern New England resulting in scattered showers and thunderstorms. One of these storms produced heavy rainfall that resulted in flooding in Shrewsbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak upper level disturbance moved through southern New England resulting in scattered showers and thunderstorms. One of these storms produced heavy rainfall that resulted in flooding in Shrewsbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 29, 6:18 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 29, 6:18 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
718 PM EDT FRI JUL 29 2016

.SYNOPSIS...
Low pressure will sweep south of New England into the overnight
period. A brief period of drier conditions follow for Saturday
with the slight chance of showers over Southwestern New England.
A warm front will develop south of New England on Sunday with
a few waves of low pressure passing eastward along it from Sunday
through early Tuesday. Scattered showers are possible into early
Tuesday, especially in western sections. Low pressure will move
out to sea Tuesday. High pressure returns with dry and seasonable
conditions for the middle and latter portion of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
715 PM update...

A few heavy showers continued across northern Worcester County and
in northern Connecticut as of 715 PM. Another heavy shower was
moving south into Middlesex County from the Nashua area. Winds
gusted to near 25 mph with one of these showers at Westfield, MA
during the past hour. The showers were shallow...below 25
kft...and were not producing lightning. The HRRR shows showers
sliding southward through central MA over the next 2 hours before
dissipating. Have updated PoPs to reflect this thinking. Otherwise
no changes to forecast. Will need to keep a close eye on potential
fog development in southeast MA.

Previous discussion...

Clearing continues across S New England allowing boundary layer
destabilization beneath a conditionally unstable environment.
Scattered heavy showers developing though low-topped, limited on
development with likely warmer and sinking air aloft with slightly
rising heights around H5 and in wake of the main mid-level vortex
parent with the surface low sweeping out to sea. Slow moving
through the rather weak 10 mph mean flow out of the NW, monitoring
for possible localized flooding impacts. Development along fine-
line convergence boundaries it would seem per observational
mesoanalysis. Diurnally driven, should see activity diminish with
sunset.

Tonight...

Clearing out with high pressure and drier air building in. With light
winds, a favorable setup for radiational cooling. Noting a somewhat
soupy airmass remaining in place with dewpoints hovering around
the low to mid 60s, and considering antecedent rains,
anticipating fog to develop. Confident within the CT River Valley,
E CT, interior Southeast MA of some visibility restrictions.
Perhaps some issues along the coasts though may see more clouds
than fog with the NE onshore flow turning N through the overnight
period.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...

High pressure and drier air linger lending to mostly clear conditions
and light winds. Likely sea-breezes to develop around mid to late
morning. Model forecast indications of showers developing along sea-
breezes per a measure of lift of available surface based instability
and decent low level moisture availability, that or upstream convection
from PA becomes an influence. Precipitable waters forecast up to 2
inches. But considering an unfavorable environment given confluent
mid to upper level flow and mid level height rises lending to some
measure of sinking air, feel there is a low risk of showery weather
and mainly late in the day. Thus leaning with slight chance PoPs
mainly for S/W New England encompassing much of the N-half of CT
into the Springfield MA metro.

Forecast +14-16C H85 temperatures warrant mid to upper 80s for
highs. Already temperatures were underdone earlier today after
clouds started to break, so am going to up the forecast highs a
degree or two warmer nudging the Hartford-metro to near 90.

Saturday night...

Approaching low to mid level warm frontal boundary parent with
the surface low over the S Great Lakes Region. Continued moistening
of the low to mid levels per isentropic upslope over-running flow
out ahead of the system. Leaning that high pressure and drier air
lingers long enough to buffer the onset of wet weather into the
E-half of New England much as the 29.09z SREF would suggest. There
is as well continued mid to upper level height rises.

So will go with chance PoPs for the W, lesser to the E. Overnight
lows slightly more mild with anticipated cloud cover and winds at
the surface slightly more ashore, though beginning to see surface
low pressure take shape S/W of New England towards Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights...

* Unsetlled Sunday through early Tuesday with scattered showers,
  mainly in western sections.
* Mainly dry and seasonable weather Tuesday afternoon through
  Friday, with a warming trend.

Overview and model preferences...

Models in reasonably good agreement through the period. An upper
level trough moves from the eastern Great Lakes Sunday across New
England early Tuesday, then out to sea. A ridge of high pressure
builds aloft across the northeast states, cresting over the region
on Friday.

At the surface, a warm front will develop to our south Sunday.
Several waves of weak low pressure are forecast to move along the
front, but remaining to our south. The low finally consolidates
then moves out over Georges Bank by Tuesday. High pressure settles
over New England Tuesday afternoon through Friday. A cold front is
then poised to move through the area next Saturday.

Used a consensus blend of available model and ensemble guidance
for this portion of the forecast.

Details...

Sunday through early Tuesday...

Expect waves of low pressure to move slowly along a stalled front
just south of New England, keeping low and mid level moisture in
place with a light east-southeast flow gradually becoming
northeast.

On Sunday afternoon and evening, models have been consistently
showing instability over the Hudson Valley in southeast NY.
With upslope flow, our best chances of showers will be in the
higher terrain of western MA and perhaps also in the Worcester
hills. The ECMWF is an outlier in showing heavy
convection/thunderstorms moving eastward from the Hudson Valley
into CT and then into southern RI, as it travels along and just
north of the warm front. For now have 50-60 percent probabilities
in western MA and northwest Hartford County, with lesser chances
as one heads east.

Generally the same reasoning continues Sunday night through early
Tuesday. During this time, low pressure consolidates and moves out
sea, southeast of Cape Cod/Islands. There could be scattered
showers at any time, with the best chances in the western hills.
But most of the time it will be rain-free.

Temperatures will run slightly below seasonal normals with highs
Sunday in the 70s and mainly 75-80 Monday.

Tuesday afternoon through Friday...

A high amplitude 500 mb ridge moves east from the eastern Great
Lakes and crests over New England on Friday. By Wednesday, our
winds will shift to a southwesterly direction and the gradual
warming trend will begin. Maximum temperatures will rise a few
degrees each day, reaching the mid and upper 80s Thursday and
upper 80s to lower 90s on Friday. No precipitation is forecast,
although we cannot rule out an isolated shower or thunderstorm
in far northwestern sections late Friday afternoon.

A cold front is then expected to move through the area next
Saturday with a chance of showers or thunderstorms, but that's
beyond our current forecast period.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

2315Z update...

This evening...

VFR, except scattered heavy showers may impact the area from BED-
ORH- BDL- IJD before 01Z...then they should dissipate. Local MVFR
visibility in heavier showers, along with wind gusts to 20 kt.

Tonight...

All terminals VFR, improving to SKC. Overnight, monitoring for
likely MVFR-IFR fog development. Especially focused across the CT
River Valley, as well as interior E CT and SE MA. Could bee some
issues along the E/SE coast of MA but lesser confidence with
respect to the dense fog.

Saturday...

SCT-BKN cigs especially towards late in the day. Light winds.
Sea-breezes developing along the shores late morning into
afternoon. SCT SHRA/TSRA possible across S/W New England late but
believe it to be a low risk.

Saturday Night...

BKN-OVC cigs with MVFR-IFR developing along the S-coast of New
England towards Sunday morning. Increasing chance of RA from the
S/W along with VSBY restrictions.

KBOS TAF...High confidence. Conditions remain VFR into this
evening. Though watching closely into this evening for TEMPO MVFR
with NE onshore winds. Maybe even a SHRA. Believe it to be a low
risk.

KBDL TAF...High confidence. Low risk +SHRA towards the late
afternoon period with TEMPO MVFR-IFR impacts. A moderate risk.

Outlook /Sunday through Wednesday/...

Sunday through early Tuesday...Moderate confidence.

Mainly VFR conditions. However, there will be scattered showers at
any time. Cannot rule out a heavier shower or thunderstorm,
especially in the slopes of the Berkshires and in northern CT on
Sunday. Brief MVFR/IFR conditions are possible in the heavier
showers. Patchy late night/early morning fog is possible,
especially along the south coast, closer to the warm front.
IFR conditions are likely in any areas of fog.

Tuesday afternoon through Wednesday...High confidence.

VFR. Just a few areas of MVFR possible in patchy late night/early
morning valley fog and in the usual fog-prone places.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

715 pm update...

There is the possibility of visibility restrictions with fog
during the overnight into early morning hours. Otherwise the
majority of the forecast is comprised of winds below 25 knots and
seas below 5 feet, with increasing chances of showers mainly
Saturday night into Sunday morning.

Outlook /Sunday through Wednesday/...High confidence.

Expect easterly winds (southeast through northeast) and seas
below small craft criteria through the period. Seas may build to
4 ft Monday into Tuesday as low pressure passes through the
region and out to sea around Georges Bank. Northeast winds may
gust up to 20 kt mainly over the eastern outer waters Monday night
and Tuesday. Locally reduced visibilities in scattered showers or
an isolated thunderstorm through early Tuesday morning. Patchy
late night/early morning fog through the period.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Sipprell/Field
NEAR TERM...Sipprell/Field
SHORT TERM...Sipprell
LONG TERM...Field
AVIATION...Sipprell/Field
MARINE...Sipprell/Field
Hazardous weather outlook, Jul 29, 2:40 PM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
340 PM EDT FRI JUL 29 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-301945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
340 PM EDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-301945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
340 PM EDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 29, 6:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
751 PM EDT FRI JUL 29 2016

MAZ005-012-300030-
SOUTHERN WORCESTER MA-CENTRAL MIDDLESEX COUNTY MA-
751 PM EDT FRI JUL 29 2016

...HEAVY SHOWER WITH GUSTY WINDS MOVING THROUGH SOUTHEAST
WORCESTER COUNTY...

AT 749 PM EDT...DOPPLER RADAR WAS TRACKING A HEAVY RAIN SHOWER OVER
THE BOYLSTON AND SHREWSBURY AREAS...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS SHOWER. IT MAY
ALSO DEVELOP A FEW LIGHTNING STRIKES.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...MARLBOROUGH...SHREWSBURY...MILFORD...WESTBOROUGH...
GRAFTON...ASHLAND...NORTHBRIDGE...HOPKINTON...NORTHBOROUGH...
HOLLISTON...UXBRIDGE...MILLBURY...SOUTHBOROUGH...SUTTON...UPTON...
HOPEDALE AND MENDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN A FEW BRANCHES.

&&

LAT...LON 4236 7164 4235 7162 4236 7161 4220 7141
      4208 7163 4229 7187 4234 7179 4231 7177
      4233 7170 4232 7169 4236 7167
TIME...MOT...LOC 2349Z 324DEG 19KT 4233 7171

FIELD
Special weather statement, Jul 29, 7:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
808 PM EDT FRI JUL 29 2016

MAZ012-013-300045-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
808 PM EDT FRI JUL 29 2016

...HEAVY SHOWER WITH STRONG GUSTY WINDS MOVING THROUGH SOUTHEAST
WORCESTER COUNTY...

AT 804 PM EDT...DOPPLER RADAR WAS TRACKING A HEAVY RAIN SHOWER OVER
SHREWSBURY AREA...MOVING SOUTHEAST AT 20 MPH.

THIS SHOWER HAS DEVELOPED STRONG WINDS WHICH MAY GUST TO 50 MPH.
IT MAY CONTINUE TO INTENSIFY AND PRODUCE A FEW LIGHTNING STRIKES.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...MARLBOROUGH...SHREWSBURY...MILFORD...WESTBOROUGH...
GRAFTON...ASHLAND...NORTHBRIDGE...HOPKINTON...NORTHBOROUGH...
HOLLISTON...UXBRIDGE...MILLBURY...SOUTHBOROUGH...SUTTON...UPTON...
HOPEDALE AND MENDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS. WINDS MAY BE STRONG ENOUGH TO PRODUCE MINOR
DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4227 7155 4226 7159 4221 7160 4218 7155
      4219 7154 4219 7150 4217 7150 4216 7148
      4216 7146 4209 7141 4202 7166 4227 7183
      4236 7163
TIME...MOT...LOC 0004Z 330DEG 19KT 4226 7168

FIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Worcester

When
July 29, 7:15 PM EST to 8:15 PM EST
Where
Worcester County, 0.63 mi ESE of Fairlawn to 0.65 mi SW of South Shrewsbury
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.276, -71.739

Route 9 between Crescent Street and Maple Avenue was impassable due to flooding. Five cars were stuck in the flood waters over this stretch.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654135.